Common Medications Cause Dementia. Who Knew?
(September 24, 2019)
This is the last part of my three-part newsletter series loosely entitled, “OMG, You Went to the Hospital! Now You Are Really In For It.”
First, I talked about post-hospitalization syndrome. About how the physical and mental stresses involved in hospitalization often result not only in longer recovery times, but also in actual returns to the hospital for problems unrelated to the original illness.
THEN I talked about post-operative delirium. Which consists of mental impairments of various types that can last up to three months after procedures involving general anesthesia.
NOW I’m going to talk about something that sort of overlaps with those other two problems. And that is dementia-causing prescription medication.
Post-operative delirium is unpleasant and difficult. Still, most people get through it. It happens, though, that 12% of people with it have some kind of lingering mental impairment three months and more down the road. That is bad -- but interestingly, here is the thing. Very often that's really not proper dementia at all, but is due to medication side effects. Particularly medications that they began taking for the first time in hospital.
It has been known since the 1970s that deficits in an enzyme that produces the important neurotransmitter acetylcholine (ACH) are present in the brains of people with Alzheimer’s disease. So the very commonly-used medications that interfere with that enzyme as part of their action (the anticholinergic medications) have been on the radar of any competent medical doctor as possibly causing dementia symptoms (especially in the elderly) for forty-plus years. So far, so good.
It was thought that this particular side effect would vanish once the medication was discontinued, and so although doctors were aware of it, they didn’t really worry about it all much. Except as it turns out, this isn't just a short-term side effect. It looks like these medications can (and do) cause the actual brain damage associated with dementia. Meaning, permanent. Who knew, huh? (Answer: Lots of people. They just mostly didn't really CARE, is all.)
The anticholinergics are common medications with a multitude of different uses. Some of them are particularly useful in dealing with issues that commonly arise in hospitalizations. That makes them especially diabolical. Because if you prescribe one to someone after a regular office visit and they go off their head, it’s not hard to figure out that the medication is at fault. But in a typical hospitalization, there is so much happening that singling out a medication as being responsible for a problem is a lot harder to do.
Anticholinergic drugs are used for depression, Parkinson’s disease, epilepsy, COPD, overactive bladder, asthma, GI problems, vertigo and on and on. They have no end of different applications. And long-term use of a particular subset of them increases the chances of dementia by up to 50%.
Yes, I typed that correctly. People who take a strong dose of the anticholinergic versions of antidepressants, antipsychotics, antiepileptic drugs or bladder control medications have a FIFTY PERCENT GREATER CHANCE OF DEVELOPING DEMENTIA after taking them daily for three years or longer than other people. That is a lot of dementia. Sometimes you see symptoms right away. Sometimes you don't see them for many years. So it's something to always be aware of as a possibility.
As I said, many of these medications are very commonly used during or after hospitalization for problems that arise during that time. So an otherwise uneventful hospitalization can still end up saddling a patient (especially an elderly one) with medication-induced dementia, in either the short- or the long-term. Or both. And especially after a recent medical even or hospitalization, because of all the drama that just took place in their medical lives the possibility that the medication is causing the problem can be easily overlooked.
There are anticholinergics that don’t generally cause the problems as do the four subtypes I listed above. But someone who is taking several of these milder ones (or one of them in addition to one of the stronger ones) may be affected as well. Benadryl and Tylenol PM, for example, are anticholinergics.
Here’s one more thing. Anticholinergic medications have other side effects too. Besides changes in consciousness like delirium and confusion and agitation, you can get dizziness, drowsiness, disorientation, blurry vision, dry mouth, constipation, and difficulty urinating. If those symptoms occur in someone elderly who’s just had a stroke or heart attack or other severe medical event, they are often assumed to be part of the disease (or a lingering impairment from a disease), and their origin in a medication can easily be completely overlooked.
So. You can see here that once again Knowledge Is Power. Don't ever assume that just because someone is elderly or has suffered a severe medical event, that a lingering impairments afterwards is just One Of Those Things. Medications are very often perpetrators of disease as well as treatments for them, and anytime someone has a weird issue that is not clearing up, it's worthwhile to take a look at their medication list.
There is a very useful, very underused tool that can help with that called a "drug holiday". I'll talk about that next time.
--dr. diane holmes
Copyright © 2019